Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 222, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 8:27 PM CDT for Polk County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2016, 8:27 PM CDT (01:27 UTC)
- Expired
- Jul 5, 2016, 9:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Polk County, NE
The radar
The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4273 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:54 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 5, 6:54 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Hastings NE 654 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 5 2016 A surface trough evident in both observations and on radar this afternoon extends from around Fullerton Nebraska southwest towards Cambridge Nebraska. Expect this trough to be the focus of shower and thunderstorm development through the late afternoon and evening hours as the CAP continues to erode and an upper level disturbance approaches from the west. With ample instability in place...once the CAP breaks...expect some of these storms to rapidly intensify...with the possibility of large hail and strong wind gusts both possible. That said...with very modest shear...continue to think that widespread severe weather is rather unlikely...and more than likely any reports of large hail should be very isolated and the duration of the strongest storms will be relatively brief. While widespread severe weather seems unlikely...with elevated instability persisting through the overnight hours and the approaching upper level disturbance...expect a rather active evening across the local area with likely the best chance for widespread rainfall of the entire forecast period...with many of the short term forecast models developing a line of precipitation and propagating it southeastward across the entire forecast area during the overnight hours. For Wednesday...expect significant instability to build across the local again...with slightly more significant shear to work with. That said...the CAP is expected to be stronger and the forcing of the subsequent disturbance will be primarily during the evening and overnight hours...so the daytime is expected to remain dry with another round of near 100 degree or greater heat index values expected across much of the local forecast area. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 5 2016 Periodic small chances for thunderstorms are evident through the extended periods...albeit most areas will likely remain dry as coverage is not expected to be widespread any particular day. Starting Wednesday night...expect the next upper level disturbance to brush the northern half of the forecast area potentially sparking some elevated thunderstorm activity during the evening and overnight hours. While coverage of thunderstorm activity is uncertain...with significant elevated instability and some deep layer shear to work with...could see a few storms develop large hail to the size of golf balls and damaging wind gusts...and not surprisingly much of south central Nebraska is highlighted with a slight risk of severe weather from the storm prediction center again tomorrow. Thereafter...thunderstorm chances diminish across the majority of the forecast area for Thursday and Friday...albeit a few storms will be possible across the northern and eastern fringes of the local area behind a passing cold front Thursday afternoon. That said...expect a slightly cooler airmass to settle in behind this front bringing some relief to the local area later this week and through the upcoming weekend...when high temperatures are expected to return to near or just below normal. Additional chances for thunderstorms then return to the forecast area Saturday through next Tuesday...as several weak disturbances traverse the plains. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue Jul 5 2016 Thunderstorms have erupted over KEAR and another thunderstorm headed toward KGRI from the south. Warnings have been issues for these storms as hail the size of quarters to half dollard have been reported. More thunderstorms could occur for much of the rest of the night. VFR conditions are forecast after midnight. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Heinlein
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT TUE JUL 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 318 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS. IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY ACROSS AREAS EAST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY FOR AREAS EAST OF HIGHWAY 281. IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Jul 5, 7:26 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 726 PM CDT TUE JUL 5 2016 NEZ048-049-063-064-060100- MERRICK NE-YORK NE-POLK NE-HAMILTON NE- 726 PM CDT TUE JUL 5 2016 ...STRONG THUNDERSTORMS MOVING INTO NORTHEASTERN HAMILTON... NORTHWESTERN YORK...SOUTHWESTERN POLK AND CENTRAL MERRICK COUNTIES... AT 725 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER MARQUETTE...OR 21 MILES NORTHWEST OF YORK...MOVING NORTH AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HORDVILLE AROUND 740 PM CDT. CENTRAL CITY AND POLK AROUND 745 PM CDT. CLARKS AROUND 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4086 9784 4086 9817 4126 9802 4127 9763 TIME...MOT...LOC 0025Z 200DEG 20KT 4100 9796 KELLEY
Local storm report, Jul 5, 7:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 2 N CHAPMAN 41.05N 98.16W
07/05/2016 M0.88 INCH MERRICK NE STORM CHASER
STORM CHASER REPORTED NICKLE SIZED HAIL
&&
PBEDALocal storm report, Jul 5, 7:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 SE DANNEBROG 41.09N 98.50W
07/05/2016 E1.25 INCH HOWARD NE PUBLIC
HAIL UP TO HALF DOLLAR SIZE AND ESTIMATED 50-60 MPH WINDS
&&
PFANNKUCHLocal storm report, Jul 5, 8:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 WSW HORDVILLE 41.06N 97.94W
07/05/2016 E1.00 INCH HAMILTON NE PUBLIC
DIME TO QUARTER SIZE HAIL
&&
PFANNKUCHLocal storm report, Jul 5, 8:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 5 S FULLERTON 41.29N 97.97W
07/05/2016 E1.25 INCH MERRICK NE STORM CHASER
HAIL UP TO HALF DOLLAR SIZE...HIGHWAY 14 ON THE
NANCE-MERRICK COUNTY LINE
&&
PFANNKUCHLocal storm report, Jul 5, 8:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL HORDVILLE 41.08N 97.89W
07/05/2016 E1.50 INCH HAMILTON NE TRAINED SPOTTER
PING PONG BALL SIZE HAIL IN TOWN
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:04 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 41 min |
| Jul 5, 7:05 PM CDT | Special Weather Statement | GID | Sherman | 10 min |
| Jul 5, 7:20 PM CDT | Flash Flood Warning | GID | Adams, Hall | 3 hr |
| Jul 5, 7:26 PM CDT | Special Weather Statement | GID | Hamilton, Merrick | 34 min |
| Jul 5, 7:27 PM CDT | Severe Thunderstorm Warning | GID | Hall, Howard | 35 min |
| Jul 5, 7:36 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk, York | 39 min |
| Jul 5, 7:49 PM CDT | Severe Thunderstorm Warning | GID | Howard, Merrick, Nance | 25 min |
| Jul 5, 8:08 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 52 min |
| Jul 6, 12:59 AM CDT | Special Weather Statement | GID | Sherman | 31 min |
| Jul 6, 1:10 AM CDT | Special Weather Statement | GID | Fillmore | 50 min |
| Jul 6, 1:26 AM CDT | Special Weather Statement | GID | Howard | 34 min |
| Jul 6, 1:39 AM CDT | Special Weather Statement | GID | Nance | 51 min |
| Jul 6, 2:36 AM CDT | Special Weather Statement | GID | Polk | 24 min |
| Jul 5, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 47 min |
| Jul 5, 11:01 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.